Winter Weather, Montgomery
- When
- January 5, 6:00 AM CST to January 6, 7:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
Relatively warm, moist air from the Gulf of Mexico began overrunning a cold air mass at the surface very early on the morning of the 5th. In southern Arkansas, temperatures were just warm enough for the precipitation to fall as rain.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Relatively warm, moist air from the Gulf of Mexico began overrunning a cold air mass at the surface very early on the morning of the 5th. In southern Arkansas, temperatures were just warm enough for the precipitation to fall as rain. However, in central Arkansas, below-freezing temperatures caused freezing rain to break out during the early morning hours. During the first few hours that the precipitation fell, there was some sleet and even scattered thunderstorms. From later into the morning and afternoon, freezing rain and freezing drizzle spread into eastern, north central, and northeastern Arkansas. Although a few icy patches developed on bridges and overpasses during the daylight hours, the vast majority of the ice collected on trees and power lines. By late in the afternoon, some tree branches began to fall and take down some power lines, especially through the central part of the state. Additional rounds of freezing rain and freezing drizzle moved through during the night of the 5th and early on the 6th. Greatest ice accrual was from near Haskell to southwest Little Rock and from south of Lonoke to Carlisle. Driving conditions worsened during the nighttime hours, with many more accidents occurring. After daylight on the 6th, temperatures gradually warmed from south to north, changing the remaining precipitation over to rain and drizzle. By midday on the 6th, no freezing precipitation remained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 5, 5:54 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 554 AM CST MON JAN 5 2009 .AVIATION... PREVAILING MVFR CONDITIONS WILL CONTINUE ACROSS CENTRAL AND SOUTH ARKANSAS THIS MORNING...WITH CEILINGS BETWEEN 2000 AND 2500 FT. -RA EXPECTED TO SPREAD FROM THE SOUTH THROUGHOUT THE MORNING HOURS AND BRING PERIODS OF IFR CONDITIONS AS CEILINGS AND VISIBILITIES DECREASE WITH OVERRUNNING LOW LEVEL MOISTURE. ADDED PROB30 TO NORTH TERMINALS LATE IN THE PERIOD...WHERE DRIER AIR EXISTS PRECIPITATION WILL NOT BE AS LIKELY AND WILL NOT LAST AS LONG. && .PREV DISCUSSION... /ISSUED 315 AM CST MON JAN 5 2009/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT ACTIVE...PROGRESSIVE PATTERN CONTINUING TO BE ADVERTISED BY ALL SHORT RANGES MODEL THIS MORNING. MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SYNOPTIC SCALE WITH SOME DIFFERENCES IN THE SMALLER DETAILS STILL SHOWING UP. WITH PATTERN REMAINING PROGRESSIVE AS IT IS...FEEL THE SLOWER NAM IS THE OUTLIER AND WILL LEAN MORE TOWARDS THE GFS/ECMWF BLEND THAT HAS BEEN PERFORMING WELL OF LATE. PROLONGED WET PERIOD SHAPING UP FOR THE MAJORITY OF THE FORECAST AREA. LATEST SURFACE ANALYSIS PLACES COLD FRONT ACROSS CENTRAL LOUISIANA WITH HIGH PRESSURE CENTERED OVER SOUTH CENTRAL MISSOURI. OBSERVATIONS INDICATE LOW SURFACE DEWPOINTS WORKING INTO THE NORTHERN PART OF THE FORECAST AREA AS THE HIGH MOVES TO THE EAST. SOUTHERN STREAM IMPULSE ..CLEARLY VISIBLE ON MOISTURE CHANNEL IMAGERY THIS MORNING...WILL APPROACH THE FORECAST AREA FOR LATER TODAY. RAIN WILL DEVELOP OVER THE SOUTH EARLY TODAY AND SPREAD NORTHWARD AS ISENTROPIC LIFT AND OVERRRUNING INCREASE. PRECIPITATION CHANCES WILL BE LESS ACROSS THE NORTH AS THE OVERRUNNING MOISTURE ENCOUNTERS DRIER AIR IN THE LOW LEVELS. PROBLEM CONTINUES TO BE PRECIP TYPE OVER THE NORTH WHERE THE DRIEST AIR IS IN PLACE. AS PRECIPITATION STARTS...TEMPERATURES MAY WET BULB DOWN CLOSE OR CLOSE TO FREEZING FOR FREEZING RAIN/RAIN MIX. HOWEVER THE CROSS SECTIONS SHOW THE DRY AIR TO BE RATHER EXTENSIVE AND BY THE TIME THE COLUMN MOISTENS UP ENOUGH TO SUPPORT ANY PRECIPITATION ..SURFACE TEMPERATURES MAY BE ABOVE THE FREEZING MARK AS SHOWN BY BUFKIT/MODEL SOUNDINGS. CONFIDENCE NOT OFF THE CHARTS WITH THIS THINKING LOOKING AT THE DRY AIR IN PLACE OVER THE NORTH. FEEL THE BEST COURSE OF ACTION AT THIS TIME IS TO INTRODUCE MORE WIDESPREAD FREEZING PRECIPITATION THIS MORNING ON THE NORTHERN EDGE OF THE NORTHERN EDGE OF THE DEVELOPING PRECIPITATION SHIELD. NO HEADLINES NEEDED AT THIS POINT BUT WILL KEEP A WARY EYE ON IT. WILL ALSO HOIST A FLASH FLOOD WATCH FOR PARTS OF THE SOUTH. PWATS AS MUCH AS TWO HUNDRED PERCENT ABOVE NORMAL. WITH THE GROUND SATURATED IN MANY AREAS AND DORMANT/DEAD VEGETATION...WATER WILL HAVE NO WHERE TO RUN. WATCH MAY NEED TO BE EXTENDED FURTHER NORTH AS SYSTEM LOOKS TO BE A VERY EFFICIENT RAIN MAKER. PRECIPITATION WILL CONTINUE THROUGH TUESDAY MORNING BEFORE SURFACE LOW PRESSURE...WHICH DEVELOPS ON THE COLD FRONT TO THE SOUTH MOVES OFF TO THE NORTHEAST. ONCE UPPER LEVEL SUPPORT MOVES THROUGH TUESDAY NIGHT...DRIER CONDITIONS RETURN TO THE FORECAST AREA AS SURFACE HIGH PRESSURE MOVES ALONG THE GULF COAST. NORTHWEST FLOW WEDNESDAY DAMPENS OUT BY THE END OF THE PERIOD FOR WARMING TEMPERATURES. OVERALL MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED. LONG TERM...FRIDAY THROUGH SUNDAY NEARLY ZONAL FLOW TO BEGIN THE LONG TERM...WITH TEMPS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. BY FRIDAY AFTERNOON...MODELS SHOW A SIGNIFICANT INCREASE IN MOISTURE OUT AHEAD OF A COLD FRONT EXPECTED TO MOVE THROUGH FRIDAY NIGHT. THERE ARE SOME DIFFERENCES IN THE MODELS AS FAR AS THE TIMING. GFS SHOWS THE FRONT OUT OF THE FA BY SATURDAY MORNING...WHERE AS THE ECMWF KEEPS THE FRONT AND ASSOCIATED PRECIP IN THE VICINITY THROUGH LATE SATURDAY. WENT WITH THE MORE CONSISTENT GFS AND TAPERED OFF PRECIP FROM THE NORTHWEST OVERNIGHT FRIDAY. EXPECT A COOL DOWN AFTER FROPA...WITH TEMPS BACK CLOSER TO NORMAL FOR THE WEEKEND. HIGHS WILL GENERALLY BE IN THE 40S AND 50S WITH LOWS IN THE 20S AND 30S...AS NORTHWESTERLY FLOW SETS UP ONCE AGAIN ACROSS THE MIDSOUTH. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 39 33 43 32 / 50 60 60 30 CAMDEN AR 40 37 51 38 / 90 90 90 30 HARRISON AR 38 32 43 31 / 40 50 50 20 HOT SPRINGS AR 38 34 50 36 / 80 80 80 20 LITTLE ROCK AR 38 34 46 35 / 70 80 70 30 MONTICELLO AR 43 38 49 39 / 90 100 90 30 MOUNT IDA AR 38 34 50 33 / 70 70 80 20 MOUNTAIN HOME AR 38 32 43 31 / 40 50 50 20 NEWPORT AR 38 33 43 34 / 60 70 60 30 PINE BLUFF AR 39 37 47 38 / 90 90 80 30 RUSSELLVILLE AR 39 34 48 31 / 50 60 60 20 SEARCY AR 37 35 45 35 / 70 80 70 30 STUTTGART AR 38 36 46 37 / 80 90 80 30 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR ARKANSAS-BRADLEY-CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GRANT- HOT SPRING-JEFFERSON-LINCOLN-OUACHITA-PIKE. && AVIATION...61
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST MON JAN 05 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST MON JAN 05 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE RECENT COLD FRONT...WHICH MOVED THROUGH THE REGION SUNDAY...HAS STALLED SOUTH OF THE STATE AND IS EXPECTED TO REMAIN NEARLY STATIONARY TODAY. WITH PLENTY OF GULF MOISTURE IN PLACE...ESPECIALLY IN THE SOUTH...RAIN WILL DEVELOP AND SPREAD NORTH THROUGHOUT THE MORNING HOURS. THERE WILL BE A CHANCE OF FROZEN PRECIPITATION IN THE FORM OF FREEZING RAIN ACROSS THE NORTHERN HALF OF THE STATE THIS MORNING...BEFORE CHANGING OVER TO ALL RAIN THIS AFTERNOON. ALTHOUGH NO ICE ACCUMULATION IS EXPECTED...LIGHT SLEET OR FREEZING RAIN COULD CAUSE SLICK SPOTS TO DEVELOP ON ROADWAYS. RAIN WILL CONTINUE OVERNIGHT...BEFORE PUSHING OUT ALONG A COLD FRONT TUESDAY AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE SOUTH. WITH THE GROUND ALREADY SATURATED AND THE MAJORITY OF THE VEGETATION DEAD OR DORMANT...A FLASH FLOOD WATCH HAS BEEN ISSUED TONIGHT THROUGH TUESDAY AFTERNOON FOR THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SYSTEM WILL EXIT TO THE SOUTHEAST TUESDAY AFTERNOON. NORTHWESTERLY FLOW AND DRY WEATHER WILL RETURN THROUGH THE END OF THE WEEK AS THIS SYSTEM PUSHES NORTHEAST OUT OF THE MID SOUTH. THE NEXT CHANCE OF PRECIPITATION WILL NOT OCCUR TILL THE END OF THE WEEK AS THE NEXT STORM SYSTEM BRINGS A COLD FRONT THROUGH THE REGION. ONLY LIGHT PRECIPITATION IS EXPECTED AT THIS TIME...AND TEMPERATURES WILL BE ABOVE FREEZING IN MOST LOCATIONS FOR ANOTHER ROUND OF COLD RAIN. HOWEVER...THERE COULD BE A FEW HOURS OF FROZEN PRECIPITATION OVER THE NORTH FRIDAY NIGHT INTO SATURDAY MORNING. THIS SYSTEM WILL PUSH OUT SATURDAY...WITH HIGH PRESSURE AND DRY CONDITIONS TO END THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 61
The national radar mosaic for the moment the first event began.
37 winter weather. Local standard time, as filed.
Ice in the trees occurred primarily across the northern part of the county.
Several accidents occurred across the county. Minor accidents occurred on Arkansas Highway 110. A head-on collision occurred on Greers Ferry Dam. Narrows and Edgemont Bridges were solid ice. Problems also occurred on the Midway Bridge on Arkansas Highway 263 and Pearson Road. Arkansas Highway 25 and Arkansas 356 north of Quitman were also a concern.
Accidents were reported on the Arkansas Highway 321 overpass and where Arkansas Highway 89 crosses over U.S. Highway 67/167. Also, a head-on collision occurred on West Main Street in Cabot.
Ice in the trees occurred primarily across the northern part of the county.
Icy conditions were primarily in the northern part of the county.
Icy conditions were primarily in the northern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139735, 139736, 139743, 139737, 139936, 139725, 139728, 139730, 139731, 139732, 139738, 139722, 139723, 139724, 139726, 139727, 139729, 139733, 139734, 139740, 139741, 139742, 139744, 139937, 139720, 139714, 139715, 139716, 139719, 139745, 139746, 139717, 139718, 139721, 139711, 139712, 139713.